Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 318, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Sep 5, 2000, 3:34 PM CDT for Mobile County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 5, 2000, 3:34 PM CDT (20:34 UTC)
- Expired
- Sep 5, 2000, 4:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 3:45 PM CDT | Hail 0.88 | Grand Bay, AL | A thunderstorm produced nickel sized hail in the community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1978 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 052035 SVRMOB ALC097-052100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 334 PM CDT TUE SEP 5 2000 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWEST ALABAMA THIS INCLUDES THE CITIES OF...CHICKASAW...CITRONELLE...GRAND BAY... MOBILE...PRICHARD...SARALAND...SATSUMA...THEODORE...TILLMANS CORNER * UNTIL 400 PM CDT * AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG INTERSTATE 10 NEAR GRAND BAY...MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTERN DAUPHIN ISLAND BY 355 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:15 PM CDT, 19 minutes earlier.
Area forecast discussion, Sep 5, 3:15 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 315 PM CDT TUE SEP 05 2000 MID LEVEL S/W COMBINED WITH THE LEFT QUAD OF A 60-70KT UPPER LEVEL JET NOSING OVER MOST OF SOUTH MS AND THE EXTREME SOUTHWEST PART OF SOUTHWEST ALABAMA HAS GIVEN WAY TO A FEW STRONGER THUNDERSTORMS THAN EARLIER ANTICIPATED. LATEST MODEL SOLUTIONS PREFERABLY A BLEND OF THE ETA AND NGM CONTINUES TO SHOW EXISTING LOW OVER THE SOUTHEAST TO CUTOFF AND SHIFT W OVER THE ADJACENT GULF WATERS THROUGH THU. TO THE N BACKDOOR COLD FRONT WILL CONTINUE TO PUSH SOUTH SLOWLY OVER THE REMAINDER OF THE STATE THROUGH WED REACHING THE COAST AS A WEAK BOUNDARY FROM E TO W POSSIBLY BY EARLY THU MORNING. AS A RESULT WARM MOIST AIR ALOFT WILL BE UNDERCUT BY A SHALLOW COOL LAYER DURING THE DAY ON WED GIVING WAY TO WIDESPREAD CLOUDINESS AND COOLER TEMPS FOR MOST AREAS. WITH CONTINUED FLOW SHIFTING FROM THE E WED AND VORT LOBES SPIRALING NEAR THE CENTER OF THE LOW A FEW ELEVATED THUNDERSTORMS MIXED WITH PERIODS OF LIGHT TO MODERATE RAIN CAN'T BE RULED OUT. CURRENTLY...MODELS INDICATE LOW TO MOVE OFF TO THE W AND BUILD OVER THE GULF THROUGH LATE FRI. AS A RESULT CONTINUED FLOW FROM THE E THEN SE BY LATE THU WILL GIVE WAY TO AMPLE MOISTURE FOR SHOWER AND THUNDERSTORM DEVELOPMENT. BELIEVE BY THU A BETTER SE FLOW AND A WEAKENING FRONTAL BOUNDARY NEAR THE COAST WILL GIVE WAY TO MORE SEASONABLE TEMPS BEGINNING NEAR THE COAST MOVING N'WARD FRI AND SAT. DUE TO THE UNCERTAINTY OF THE SOUTHERN EXTENT OF THIS COOLER AIR WILL LEAN TOWARDS THE CURRENT FWC TEMPS. OVER THE COASTAL WATERS NE TO E FLOW THROUGH WED BECOMING E TO SE GRADUALLY THU AND FRI. WINDS 10 TO 15 KTS WITH HIGHER GUSTS AT TIMES DEPENDING ON THE THERMAL GRADIENT SETTING UP FROM N TO S DUE TO THE COOLER AIR MOVING IN FROM THE N. PLENTY OF MOISTURE AND LIFT IN PLACE FOR WIDESPREAD PRECIPITATION WITH THE BEST CHANCE OF THUNDERSTORMS MAINLY SOUTH OF THE FRONT WED NIGHT AND THU. /32 MOB EE 070/085 071/086 070 32365 PNS EE 072/086 072/086 072 32365 DTS EE 075/085 075/086 074 32365 GZH EW 070/085 068/086 067 32375 2R0 EW 069/086 069/087 068 32375 61A EW 070/085 069/086 067 32375 MOB... AL...NONE. FL...NONE. MS...NONE.
In the hours before
Special weather statement, Sep 5, 2:00 PM CDT, 1 hour 34 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL...UPDATED... 200 PM CDT TUE SEP 05 2000 AN UPPER LEVEL JET MAXIMA COMBINED WITH DRIER AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE...ALONG WITH DEWPOINTS IN THE MID TO UPPER 70S CLOSER TO THE COAST...SCATTERED THUNDERSTORM DEVELOPMENT OVER MOST PARTS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA CAN BE EXPECTED THROUGH 800 PM CDT. WIND GUSTS TO 40 TO 50 MPH WITH SMALL TO MEDIUM SIZE HAIL WILL BE THE MAIN THREAT WITH SOME OF THE STRONGER STORMS. ISOLATED CASES OF SEVERE THUNDERSTORM DEVELOP WILL ALSO BE POSSIBLE MAINLY OVER WESTERN SECTIONS OF SOUTHWEST ALABAMA AND MOST OF SOUTHEAST MISSISSIPPI THROUGH THE EARLY EVENING HOURS DUE TO THE POSITION OF THE UPPER LEVEL JET MAX. DUE TO THE ISOLATED COVERAGE OF POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT...ACTIVATION OF OEMERGENCY MANAGEMENT PERSONNEL AND SEVERE STORM SPOTTERS SHOULD NOT BE EXPECTED THROUGH TONIGHT. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 1:42 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 33 min |
| Sep 5, 2:23 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 22 min |
| Sep 5, 3:54 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.